South Carolina, 2004

Damaging Wind in South Carolina, May 2, 2004

May 2, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 2, 1:54 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, May 2, 1:54 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT SUN MAY 2 2004

.DISCUSSION...
TONS OF CONVECTION THIS AFTERNOON ACROSS THE INLAND COUNTIES
IS A PRECURSOR FOR WHAT IS TO COME TONIGHT. MODEL OMEGA FIELDS AND
UPSTREAM ACTIVITY DEVELOPING ACROSS GEORGIA INDICATE A SQUALL
LINE...OR AT LEAST A MASSED AREA OF DEEP CONVECTION MOVING FROM WEST
TO EAST ACROSS THE EASTERN CAROLINAS AHEAD OF A COLD FRONT. HAVE
GONE WITH CATEGORICAL POPS ACROSS THE ENTIRE AREA TONIGHT WITH THIS
FRONT. SUBTLE TIMING DIFFERENCES EXIST WITH THE FRONT - THE ETA IS
SLOWER THAN EITHER THE GFS OR THE NGM. DIFFERENCES ONLY ADD UP TO A
COUPLE HOURS EITHER WAY AT THE COAST...BUT THE ETA SEEMED A LITTLE
SLOW WITH THE FRONT EARLIER THIS MORNING ACROSS THE MOUNTAINS AND
NORTH GEORGIA. HAVE TRENDED TOWARD THE SLIGHTLY FASTER GFS/NGM.

WITH PRECIPITABLE WATER VALUES RUNNING NEARLY 1.7 INCHES...WELL
ABOVE CLIMATOLOGICAL NORMS...TRAINING THUNDERSTORMS WILL BE ABLE TO
DROP EXCESSIVE RAINS VERY QUICKLY. STORM TOTAL PRECIP OFF THE RADAR
SHOWS A SWATH ACROSS THE CAPE FEAR COUNTIES OF 2-4 INCHES BEGINNING
YESTERDAY MORNING. PLENTY OF WATER IS STANDING IN THE YARD OF THE
NWS OFFICE CURRENTLY TOO. HAVE INCLUDED MENTION OF HEAVY RAINFALL IN
THE ZONES AGAIN TONIGHT.

THE FRONT SHOULD DECELERATE AS IT CROSSES THE COASTLINE MONDAY
MORNING...WITH CLOUD COVER AND LINGERING SHOWERS TAKING A GOOD
PORTION OF THE DAY TO CLEAR AT THE COAST. INLAND AREAS COULD SEE
SOME SUNSHINE ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL NOT
BUDGE MUCH WITH COLD ADVECTION BEHIND THE FRONT. TEMPERATURES MONDAY
NIGHT AND AGAIN TUESDAY NIGHT WILL REACH THE UPPER 40S TO NEAR 50
AWAY FROM THE IMMEDIATE COAST.

THE REMAINDER OF THE PERIOD LOOKS DRY WITH A MAINLY OFFSHORE FLOW
EXPECTED. A LARGE RIDGE ALOFT ACROSS THE EASTERN U.S. AND RAPIDLY
WARMING 850 MB TEMPS THE SECOND HALF OF THE WEEK WILL TRANSLATE TO
HIGHS POSSIBLY IN THE UPPER 80S INLAND BY FRIDAY AND SATURDAY. THE
POSSIBILITY EXISTS FOR A BACKDOOR FRONT TO SLIDE DOWN THE EAST COAST
NEXT SATURDAY OR SUNDAY...BUT POTENTIAL LOOKS TOO SMALL TO AFFECT
THE FORECAST HIGHS AT THIS POINT.

&&

.MARINE...
A MAJORITY OF THE ACTION OVER THE COASTAL WATERS WILL OCCUR WITHIN
THE NEXT 24 TO 36 HOURS. STRONG S TO SW FLOW AHEAD OF ADVANCING COLD
FRONT WILL NECESSITATE SCA TONIGHT...CONTINUING TOMORROW. FRONTAL
TIMING IS BIGGEST QUESTION MARK RIGHT NOW. GFS TIMES FROPA MON AFTN
WHILE ETA DELAYS FROPA BY ABOUT 6 HOURS.

COMPARING BOTH MODELS...THE GFS SOLUTION SEEMS TO BE THE BETTER OF
THE TWO. THE 12Z ETA 18Z PANEL WAS A FEW HOURS SLOWER THAN THE SFC
FRONT...WITH THE GFS SLIGHTLY FASTER. THE LARGE PROBLEM WITH THE
GFS CONTINUES TO BE WIND SPEEDS THAT ARE TOO STRONG. WILL USE ETA
WIND SPEEDS AHEAD OF THE FRONT...WHICH IS TYPICALLY WHERE ETA WINDS
BEAT THE GFS. AFTER FROPA GFS WINDS SEEM A LITTLE MORE REASONABLE.

OVERALL WW3 GUIDANCE IS DOING A GOOD JOB WITH CURRENT CONDITIONS.
18Z OUTPUT WAS 6.7 FT AT 41013 COMPARED TO THE 6.6 FT 18Z READING.
SEE NO REASON TO ARGUE WITH WW3 NUMBERS BUT DID KNOCK ABOUT A FOOT
OFF OF OUTPUT LATE TONIGHT AND MON DUE TO AGGRESSIVE GFS PRE-FRONTAL
WINDS.

OFFSHORE FLOW DEVELOPING MON CONTINUES INTO MON NIGHT. LITTLE TO NO
CAA BEHIND THE FRONT...DO NOT EXPECT WINDS TO GO OVER 20 KT. HIGH
BUILDING INTO THE REGION TUE MOVES OFF THE COAST TUE NIGHT THEN
SLOWLY DRIFTS S OF THE WATERS WED THRU FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     68  73  50  71 / 100  90  20   0
FLORENCE       62  73  49  72 / 100  40   5   0
LUMBERTON      62  72  49  71 / 100  40  10   0
MYRTLE BEACH   67  73  51  70 / 100  70  10   0

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

PUBLIC...TRA
MARINE...TRL
Hazardous weather outlook, May 2, 4:50 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCREASE RIP CURRENT RISK
NATIONAL WEATHER SERVICE WILMINGTON NC
550 AM EDT SUN MAY 2 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021150-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
550 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS TODAY FOR THE SOUTH AND
SOUTHEAST FACING BEACHES. THE REMAINDER OF THE BEACHES WILL HAVE A
MODERATE RISK OF RIP CURRENTS TODAY.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE CAROLINAS.  SOME
OF THESE THUNDERSTORMS COULD BECOME STRONG LATE THIS AFTERNOON OR
EVENING...PRODUCING GUSTY WINDS NEAR SEVERE LIMITS...MAINLY WELL
INLAND.  LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...AND MAY CAUSE
PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY NEAR THE COAST WHERE
HEAVY RAINS FELL ON SATURDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING...AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

RAS

In the hours before

Special weather statement, May 2, 4:37 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT SUN MAY 2 2004

SCZ032-039-022230-
FLORENCE SC-WILLIAMSBURG SC-
537 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS OVER FLORENCE COUNTY...
...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM...

AT 537 PM EDT...STRONG THUNDERSTORMS BETWEEN OLANTA AND TIMMONSVILLE
WERE OBSERVED BY DOPPLER RADAR...MOVING TO THE NORTHEAST AT 20 MPH.

THESE STORMS WILL AFFECT THE FOLLOWING CITIES IN FLORENCE
COUNTY...SARDIS AND EFFINGHAM BY 545 PM...FLORENCE BY 600 PM...
MARS BLUFF...QUINBY AND CLAUSSEN BY 615 PM.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS
BETWEEN 40 AND 50 MPH ACCOMPANIED BY FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES OR WARNINGS.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Special weather statement, May 2, 5:30 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EDT SUN MAY 2 2004

SCZ032-039-022315-
FLORENCE SC-WILLIAMSBURG SC-
630 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS AFFECTING FLORENCE AND WILLIAMSBURG
COUNTIES...
...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM...

AT 630 PM EDT...THE LEADING EDGE OF STRONG THUNDERSTORMS EXTENDED
FROM FLORENCE ACROSS EFFINGHAM AND MOUZON TO GREELEYVILLE. MOVEMENT
WAS TO THE NORTHEAST AT 30 MPH.

BY 715 PM...THE LEADING EDGE OF THESE STRONG STORMS WILL REACH A
LINE THAT EXTENDS FROM CLAUSSEN ACROSS PAMPLICO AND FOWLER TO TRIO.

THESE THUNDERSTORMS HAVE THE CAPABILITY TO PRODUCE WIND GUSTS OF 35
TO 45 MPH AND SMALL HAIL...ALONG WITH OCCASIONAL DANGEROUS CLOUD TO
GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 2, 6:18 PM EST
Where
Marion County, 2 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.183, -79.367

Winds gusting to 60 mph near Highway 76.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402402.